Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

July 2, 1997Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 4:12 PM EDT for Calhoun County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 4:12 PM EDT (20:12 UTC)
Expired
Jul 2, 1997, 4:45 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:14 PM EDTHail 0.75Marshall, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 022014 RRA
SVRGRR
MIC025-022045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  CALHOUN COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 445 PM EDT
 
* SOME LOCATIONS AFFECTED
  MARENGO              AROUND 415 PM EDT
  ALBION               AROUND 425 PM EDT
  DUCK LAKE            AROUND 430 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES EAST OF BATTLE CREEK OR IN THE
  VICINITY OF MARSHALL MOVING EAST AT 35 MPH. 3/4 INCH HAIL HAS
  RECENTLY BEEN REPORTED NEAR MARSHALL.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RJD
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:09 AM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 11:09 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT WED JUL 2 1997

...A MAJOR SEVERE WEATHER EVENT LIKELY FOR LWR MI THIS AFTERNOON...

AN UNUSALLY STRONG STORM SYSTEM FOR JULY IS PUSHING INTO VERY WARM
AND VERY MOIST UNSTABLE AIR OVR SW LWR MI THIS AFTERNOON. SHARP/
BUFKIT AND PCGRIDDS GIVES CAPES FROM 3000 TO 5000 J/KG ASSOC WITH
FRNT. WITH 110 KT 300 MB WIND MX....70 KNT 500 MB WIND MX PUSHING
FNT ALONG WITH VERY GOOD DRY PUSH AND NARROW AXIS OF MOIST AIR
LITTLE QUESTION FOR SEVERE WEATHER.  OTHER THINGS TO CONSIDER
IS BEST UPPER DYNMICS N OF GRR CWA (UPPER DIVERGENCE /PVA).
FNT WILL MOVE INTO SW LWR EARLY AFTERNOON. WITH NEARLY CLR SKIES
AHEAD OF FRNT THERE WILL BE GOOD SFC HEATING. CONVECTIVE TMPS
UPPER 80S. ONE ADDED PROBLEM IS 700 TMP AROUND 10C... BUT WITH
FRNT WOULD EXPECT THIS SHOULD BE ABLE TO POP CAP.  WITH TIMING
SHOWING FNT NEAR GRR 2-3 PM WOULD EXPECT BEST CHANCE E OF GRR SO
WILL GO 50 PCT POP GRR W AND 70 PCT E OF GRR AND MENTION SVR IN
ZNS. WET BULB ZERO BELOW 10000 FT SO WILL MENTION HAIL AND
WIND IN ZNS.

HIGHS WILL BE 85 TO 90 BASED ON WRKSTB... 850 TMPS AND SHARP.

WDM

In the hours before

Special weather statement, Jul 2, 1:25 PM EDT, 2 hours 47 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT WED JUL 2 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
LAKE               OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

THIS INCLUDES THE CITY OF MT PLEASANT

IN WEST CENTRAL MICHIGAN:
IONIA              KENT               MECOSTA
MONTCALM           NEWAYGO

THIS INCLUDES THE CITY OF GRAND RAPIDS

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP
BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST
LOWER MICHIGAN.  THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR.
DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING
WEATHER APPROACHES YOUR AREA GO TO YOUR SHELTER IMMEDIATELY.

MWH
Special weather statement, Jul 2, 1:30 PM EDT, 2 hours 42 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT WED JUL 2 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
LAKE               OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

THIS INCLUDES THE CITY OF MT PLEASANT

IN WEST CENTRAL MICHIGAN:
IONIA              KENT               MECOSTA
MONTCALM           NEWAYGO

THIS INCLUDES THE CITY OF GRAND RAPIDS

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP
BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST
LOWER MICHIGAN.  THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR.
DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING
WEATHER APPROACHES YOUR AREA GO TO YNOUR SHELTER IMMEDIATELY.

MWH
Special weather statement, Jul 2, 3:46 PM EDT, 26 minutes before
MIZ052-022100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT WED JUL 2 1997

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT...

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WARNING FOR
GRATIOT COUNNTY...

AS OF 445 PM EDT THE STORM THAT CONTAINED THE SUSPECTED TORNADO HAD
MOVED EAST OF GRATIOT COUNTY.

IF SEVERE WEATHER WAS OBSERVED THIS AFTERNOON IN YOUR AREA... REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THEH NATIONAL WEATHER SERVICE.

HEATHFIELD
Special weather statement, Jul 2, 3:47 PM EDT, 25 minutes before
MIZ052-022100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT WED JUL 2 1997

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT...

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WARNING FOR
GRATIOT COUNNTY...

AS OF 445 PM EDT THE STORM THAT CONTAINED THE SUSPECTED TORNADO HAD
MOVED EAST OF GRATIOT COUNTY.

IF SEVERE WEATHER WAS OBSERVED THIS AFTERNOON IN YOUR AREA... REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THEH NATIONAL WEATHER SERVICE.

HEATHFIELD
Special weather statement, Jul 2, 4:03 PM EDT, 9 minutes before
MIZ059-066-022100-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 PM EDT WED JUL 2 1997

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 440 PM EDT
FOR CLINTON COUNTY AND UNTIL 445 PM EDT FOR EATON COUNTY...

AT 405 PM EDT THE SEVERE THUNDERSTORM IN CLINTON COUNTY WAS LOCATED
NEAR DEWITT AND THE STORM IN EATON COUNTY WAS JUST SOUTHEAST OF
CHAROLETTE.  THE STORMS WERE MOVING NORTEAST AT 40 MILES AN HOUR.

THE STORMS HAVE PRODUCED A NUMBER OF REPORTS OF HAIL 0.75 INCH OR
GREATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR A GOOD
PORTION OF SOUTHWEST LOWER MICHIGAN.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
HEATHFIELD
Special weather statement, Jul 2, 4:11 PM EDT, 1 minute before
MIZ059-066-022100-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 PM EDT WED JUL 2 1997

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 440 PM EDT
FOR CLINTON COUNTY AND UNTIL 445 PM EDT FOR EATON COUNTY...

AT 405 PM EDT THE SEVERE THUNDERSTORM IN CLINTON COUNTY WAS LOCATED
NEAR DEWITT AND THE STORM IN EATON COUNTY WAS JUST SOUTHEAST OF
CHAROLETTE.  THE STORMS WERE MOVING NORTEAST AT 40 MILES AN HOUR.

THE STORMS HAVE PRODUCED A NUMBER OF REPORTS OF HAIL 0.75 INCH OR
GREATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR A GOOD
PORTION OF SOUTHWEST LOWER MICHIGAN.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK$ THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
HEATHFIELD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:20 AM EDTSevere Thunderstorm WarningGRRBerrien50 min
Jul 2, 6:47 AM EDTSevere Thunderstorm WarningGRRCass63 min
Jul 2, 7:09 AM EDTSevere Thunderstorm WarningGRRBerrien31 min
Jul 2, 7:54 AM EDTSevere Thunderstorm WarningGRRCass31 min
Jul 2, 2:41 PM EDTSevere Thunderstorm WarningGRRGratiot49 min
Jul 2, 3:03 PM EDTTornado WarningGRRGratiot47 min
Jul 2, 3:38 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton62 min
Jul 2, 4:00 PM EDTSevere Thunderstorm WarningGRREaton45 min
Jul 2, 4:15 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.